Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 90, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 13, 2020, 3:41 PM MDT for Albany County, Laramie County, Platte County, Wyoming. It was in force for 49 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2020, 3:41 PM MDT (21:41 UTC)
- Expired
- Jul 13, 2020, 4:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Albany County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 62 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:42 PM MDT | TSTM WND GST 62 | Pumpkin Vine, WY | MESONET STATION KPUM PUMPKIN VINE (WYDOT). |
| Jul 13, 3:52 PM MDT | TSTM WND GST 62 | Vedauwoo, WY | MESONET STATION KVDW VEDAUWOO (WYDOT). |
| Jul 13, 3:52 PM MDT | TSTM WND GST 63 | 2 Wnw Buford, WY | MESONET STATION WY36 2.4 NW BUFORD (WYDOT). |
| Jul 13, 3:53 PM MDT | TSTM WND GST 60 | 4 W Laramie, WY | ASOS STATION KLAR LARAMIE AIRPORT - LAR. |
| Jul 13, 3:55 PM MDT | TSTM WND GST 60 | 7 Sse Buford, WY | UPR SITE 60MPH MESONET WIND GUST. |
| Jul 13, 4:04 PM MDT | TSTM WND GST 61 | 3 Ne Pumpkin Vine, WY | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3 NE PUMPKIN VINE. DALEWS. |
| Jul 13, 4:04 PM MDT | TSTM WND GST 61 | 3 Ne Pumpkin Vine, WY | DALEWS. |
| Jul 13, 4:10 PM MDT | TSTM WND GST 64 | 7 Sw Federal, WY | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 7 SW FEDERAL. WY210 - WILDCAT TRAIL. |
| Jul 13, 4:10 PM MDT | TSTM WND GST 64 | 7 Sw Federal, WY | WY210 - WILDCAT TRAIL. |
| Jul 13, 4:10 PM MDT | TSTM WND GST 68 | 11 Wsw Warren Af Base, WY | ID: UP226 NAME: EMKAYW. |
| Jul 13, 4:12 PM MDT | TSTM WND GST 66 | 12 Wsw Warren Af Base, WY | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 12 WSW WARREN AF BASE. I80/US30 - OTTO. |
| Jul 13, 4:12 PM MDT | TSTM WND GST 66 | 12 Wsw Warren Af Base, WY | I80/US30 - OTTO. |
| Jul 13, 4:16 PM MDT | TSTM WND GST 60 | 7 Wsw Warren Af Base, WY | I80/US30. |
| Jul 13, 4:24 PM MDT | TSTM WND GST 68 | 7 Wsw Warren Af Base, WY | I80/US30. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 14 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 3370 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121
WUUS55 KCYS 132141
SVRCYS
WYC001-021-031-132230-
/O.NEW.KCYS.SV.W.0090.200713T2141Z-200713T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
341 PM MDT Mon Jul 13 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Albany County in southeastern Wyoming...
Western Laramie County in southeastern Wyoming...
Southwestern Platte County in southeastern Wyoming...
* Until 430 PM MDT.
* At 340 PM MDT, severe thunderstorms were located along a line
extending from near Bosler to 10 miles north of Red Feather Lakes,
moving northeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Laramie, Tie City Campground, Vedauwoo, Bosler, Federal, Tie
Siding, University Of Wyoming War Memorial Stadium, Crystal Lake
Reservoir, Pumpkin Vine, Crystal Lake Campground, Vedauwoo
Campground, Buford, Granite Springs Reservoir, North Crow
Campground, Iron Mountain, Baldy Peak, Granite Springs Campground,
Horse Creek, The Buttes and Hutton Lake.
This includes Interstate 80 in Wyoming between mile markers 304 and
354.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4165 10577 4187 10504 4100 10494 4100 10570
TIME...MOT...LOC 2140Z 244DEG 38KT 4161 10571 4095 10564
HAIL...0.75IN
WIND...70MPH
$$
Trudel1 follow-up statement
743
WWUS55 KCYS 132210
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
410 PM MDT Mon Jul 13 2020
WYC001-021-031-132230-
/O.CON.KCYS.SV.W.0090.000000T0000Z-200713T2230Z/
Albany WY-Laramie WY-Platte WY-
410 PM MDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN ALBANY...WESTERN LARAMIE AND SOUTHWESTERN PLATTE
COUNTIES...
At 409 PM MDT, severe thunderstorms were located along a line
extending from 14 miles northeast of Baldy Peak to near Buford,
moving northeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Granite Springs Reservoir, North Crow Campground, Iron Mountain,
Federal, Granite Springs Campground, Crystal Lake Reservoir, Horse
Creek, Crystal Lake Campground, Vedauwoo Campground and Buford.
This includes Interstate 80 in Wyoming between mile markers 331 and
354.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4175 10542 4187 10504 4100 10494 4100 10538
TIME...MOT...LOC 2209Z 244DEG 38KT 4173 10537 4107 10530
HAIL...0.75IN
WIND...70MPH
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:57 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 13, 1:57 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 157 PM MDT Mon Jul 13 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 154 PM MDT Mon Jul 13 2020 Tonight...Agree with the Storm Prediction Center depiction of marginal risk this evening over much of our counties, with a slight risk mainly east of a Kimball to Chadron line. Combination of decent instability and wind shear points to a few strong to severe thunderstorms through this evening mainly over our Nebraska counties. As a cold front drifts southward overnight, the chance for showers will continue after midnight north of a Douglas to Scottsbluff line. Tuesday...Quite a variance in the models with respect to maximum temperatures with the NAM MOS much cooler than the GFS MOS. Will definitely see cooler temperatures with surface high pressure over Nebraska producing cool upslope and considerable low clouds east of I-25, though hard to believe it will be as cool as the NAM MOS shows, thus will split the difference between the two models. Isolated to scattered afternoon showers and thunderstorms mainly over the I-25 corridor. Tuesday night...A passing shortwave trough aloft in northwest flow and considerable moisture will help produce scattered showers and thunderstorms mainly east of I-25. Wednesday/Wednesday night...Warming trend begins with more sunshine and an airmass modification. Looks like enough low and mid level moisture for isolated afternoon thunderstorms over far southeast Wyoming. .LONG TERM...(Thursday through Monday) Issued at 154 PM MDT Mon Jul 13 2020 Thursday...Drier air works in at low and mid levels, and with warm temperatures aloft, chances for showers and thunderstorms appear minimal. Friday/Saturday...Hot and mainly dry conditions prevail under westerly flow aloft, and with limited low and mid level moisture and warm temperatures aloft acting to cap the atmosphere. Sunday/Monday...Heights aloft decrease along with increasing low and mid level moisture, suggesting an increase in daily afternoon and evening shower and thunderstorm coverage. Temperatures will cool a bit with the extra cloud cover and increased coverage of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1145 AM MDT Mon Jul 13 2020 Aviation conditions will continue in VFR for all Wyoming and Nebraska sites. Thunderstorms, which will be more focused on the Nebraska panhandle, will arrive as early as 19Z and end around 07Z. Additionally, wind gust will increase this afternoon for all site in Wyoming and Nebraska panhandle. Wyoming sites may receive up to 40mph wind gust; Nebraska sites also may see up to 30 mph especially with severe storm focused on the panhandle. Nebraska sites will stay in VFR conditions until 11Z; overcast skies will bring visibility and ceilings down to MVFR conditions till 18Z. Follow the next AFD for updates. && .FIRE WEATHER... Issued at 154 PM MDT Mon Jul 13 2020 Low afternoon humidities will prevail across Carbon and Albany Counties Tuesday and Wednesday, spreading eastward across much of the district Thursday through Saturday. Some humidity recovery Sunday and Monday, except over Carbon County. The windiest days will be Tuesday and Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...AW FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 13, 4:24 AM MDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 424 AM MDT Mon Jul 13 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119- 141030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 424 AM MDT Mon Jul 13 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers and thunderstorms are expected over the area this afternoon and tonight. Some thunderstorms may become strong to severe mainly over the Panhandle with hail and gusty winds the main threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation is not expected. WYZ104-109>114-141030- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 424 AM MDT Mon Jul 13 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 13, 3:04 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
304 PM MDT Mon Jul 13 2020
WYZ112>114-132130-
Sierra Madre Range WY-Upper North Platte River Basin WY-
Snowy Range WY-
304 PM MDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARBON AND
SOUTHWESTERN ALBANY COUNTIES UNTIL 330 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Six Mile Campground, or 45 miles west of Laramie, moving east at 35
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Albany, Six Mile Campground, Libby Creek Campground, Illinois Creek
Campground, Miller Lake Campground, Rob Roy Campground, Nash Fork
Campground, Rob Roy Reservoir, North Fork Campground, Bobbie Thompson
Campground, French Creek Campground, Evans Creek Campground, Sugar
Loaf Campground and Centennial.
LAT...LON 4100 10637 4100 10657 4131 10653 4138 10615
4100 10615 4099 10633
TIME...MOT...LOC 2103Z 264DEG 29KT 4112 10641
MokryLocal storm report, Jul 13, 3:08 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND GST SKYLINE 41.14N 106.58W
07/13/2020 M71 MPH CARBON WY MESONET
MESONET STATION KSKL SKYLINE (WYDOT).
&&
AWLocal storm report, Jul 13, 3:13 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
313 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST 5 NW ARLINGTON 41.64N 106.29W
07/13/2020 M60 MPH CARBON WY PUBLIC
&&
AWLocal storm report, Jul 13, 3:15 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST 3 NW ARLINGTON 41.62N 106.24W
07/13/2020 M58 MPH CARBON WY PUBLIC
I80 - FOOTE CREEK.
&&
AWSpecial weather statement, Jul 13, 3:27 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Cheyenne WY 327 PM MDT Mon Jul 13 2020 WYZ106>108-117>119-132215- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY-Central Laramie County WY- South Laramie Range Foothills WY-East Laramie County WY- 327 PM MDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN... NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 415 PM MDT... At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Iron Mountain, or 28 miles northwest of Cheyenne, moving east at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Whitaker. This includes Interstate 25 in Wyoming between mile markers 25 and 52. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4137 10518 4162 10517 4185 10447 4128 10447 TIME...MOT...LOC 2127Z 255DEG 38KT 4152 10503 Trudel
Local storm report, Jul 13, 3:38 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 9 ENE WOODS LANDING 41.17N 105.86W
07/13/2020 M78 MPH ALBANY WY MESONET
MESONET STATION FW4449 LARAMIE.
&&
AWThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:16 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Jul 12, 6:46 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Jul 13, 12:00 PM MDT | Special Weather Statement | CYS | Albany | 30 min |
| Jul 13, 12:29 PM MDT | Special Weather Statement | CYS | Albany | 16 min |
| Jul 13, 12:41 PM MDT | Special Weather Statement | CYS | Laramie | 19 min |
| Jul 13, 12:52 PM MDT | Special Weather Statement | CYS | Laramie | 23 min |
| Jul 13, 1:13 PM MDT | Special Weather Statement | CYS | Albany | 17 min |
| Jul 13, 1:15 PM MDT | Special Weather Statement | CYS | Laramie | 30 min |
| Jul 13, 1:16 PM MDT | Special Weather Statement | CYS | Laramie | 14 min |
| Jul 13, 1:29 PM MDT | Special Weather Statement | CYS | Albany | 16 min |
| Jul 13, 1:39 PM MDT | Special Weather Statement | CYS | Laramie | 21 min |
| Jul 13, 2:26 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 19 min |
| Jul 13, 2:45 PM MDT | Special Weather Statement | CYS | Laramie | 30 min |
| Jul 13, 3:04 PM MDT | Special Weather Statement | CYS | 26 min | |
| Jul 13, 3:16 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 29 min |
| Jul 13, 3:27 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jul 13, 4:05 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 40 min |
| Jul 13, 4:44 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.